Sanofi-Aventis continues to face a growing number of Taxotere lawsuits involving the chemotherapy agent’s alleged association with permanent alopecia. Earlier this month, a new case was filed in Illinois federal court accusing the company of withholding information about this potential side effect from doctors and patients in the U.S.
According to the July 7th filing in the U.S. District Court, Northern District of Illinois, the plaintiff was administered Taxotere several times between September 2014 and January 2015 in order to treat breast cancer. Neither she nor her healthcare providers were aware that the medication could cause permanent hair loss. Since her treatment, the plaintiff has experienced continuing alopecia.
Taxotere is a high-potency taxane indicated to treat several cancers, including breast cancer. When Sanofi-Aventis brought Taxotere to market in 1996, the company claimed that the drug was more effective than low-potency taxanes, such as Taxol. However, the lawsuit asserts that Taxotere is actually no more effective than these alternatives, yet poses an additional risk of permanent alopecia.
“Defendants engaged in a pattern of deception by overstating the benefits of Taxotere as compared to other alternatives while simultaneously failing to warn of the risk of permanent alopecia,” the complaint states.
The lawsuit cites a number of studies published since 2005 which suggest that women face a substantial risk of permanent hair loss when they are exposed to Taxotere. In fact, one such study found that 1 in 10 patients would experience persistent hair loss (lasting up to 10 years and 5 months or longer) following treatment with Taxotere. And while labeling for the drug in several other countries included information about permanent hair loss, similar warnings were not provided to doctors and patients in the U.S. Instead, the U.S. labels only included a “generic, vague and insufficient” warning that “hair generally grows back.”
It wasn’t until December 2015 that the Taxotere label in the U.S. was updated to warn about this possibility. However, the Adverse Reactions section of the label now merely notes that: “Cases of permanent alopecia have been reported.”